Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 210, NWS Paducah, KY

September 20, 2000Union County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Sep 20, 2000, 4:37 PM CDT for Union County, Kentucky. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Sep 20, 2000, 4:37 PM CDT (21:37 UTC)
Expired
Sep 20, 2000, 5:15 PM CDT
In force
38 min
Issued by
NWS Paducah, KY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Union County, KY

What was reported inside it

TimeReportWhereRemark
Sep 20, 4:45 PM CDTThunderstorm Wind 50 EZion, KYLarge tree limbs were down in Zion and Smith Mills.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 323 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
323 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
872 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 202137
SVRPAH
INC163-173-KYC101-225-202215-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
437 PM CDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VANDERBURGH COUNTY IN SOUTHWEST INDIANA
  WARRICK COUNTY IN SOUTHWEST INDIANA
  HENDERSON COUNTY IN WESTERN KENTUCKY
  UNION COUNTY IN WESTERN KENTUCKY

* UNTIL 515 PM CDT

* AT 432 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 19 MILES WEST OF DARMSTADT TO 26
  MILES WEST OF HENDERSON...OR FROM 15 MILES SOUTHEAST OF ALBION TO 6
  MILES WEST OF MORGANFIELD...MOVING EAST AT 55 MPH.

* SEVERE THUNDERSTORMS WILL BE...
  OVER DARMSTADT...EVANSVILLE...MELODY HILL AT 445 PM CDT
  OVER CHANDLER...HENDERSON AT 455 PM CDT
  OVER BOONVILLE...NEWBURGH AT 500 PM CDT

THIS LINE OF STORMS HAS A HISTORY OF STRONGa...DAMAGING WIND. MOVE
INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3817 8767 3793 8771 3764 8810 3783 8738
          3814 8704 3823 8719 3817 8742

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 2:57 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 20, 2:57 PM CDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
257 PM CDT WED SEP 20 2000

SQUALL LINE OF STRONG THUNDERSTORMS DEVELOPING ALONG COLD FRONT AS
IT PUSHES INTO DEEPER MOISTURE. BIGGEST CHALLENGE WILL BE TRACKING
FRONT AND ASSOC CONVECTION THIS AFTERNOON AND EVENING.

RUC/MESO-ETA BOTH SEEM TO HAVE GOOD HANDLE ON LOCATION AND MOVEMENT
OF FRONT. LAPSE RATES AND INSTABILITY NOT THAT IMPRESSIVE AND MODELS
IN AGREEMENT IN KEEPING THE GREATEST OF THESE VALUES OVER THE
NORTHERN AND EASTERN PORTIONS OF OUR REGION. WW #743 VALID UNTIL 7
PM CDT FOR NORTHERN TIER OF IL AND IN COUNTIES. DO NOT EXPECT THE
NEED FOR ANOTHER WW FOR POINTS FURTHER SOUTH BUT WILL WAIT TIL THE
LAST MINUTE TO SEND ZONES JUST IN CASE. LATEST SFC ANAL SHOWED FRONT
DRAPED NE-SW FROM WEST CNTRL IN TO EXTRM S IL TO EXTRM SE MO TO N
CNTRL AR TO EXTRM SE OK INTO NE TX. FRONT SHOULD CLEAR THE SE
PORTION OF OUR CWA BETWEEN 00Z AND 03Z. AFTER FRONTAL SQUALL
LINE...EXPECT SCATTERED SHOWERS WITH DEEPER MOISTURE ALOFT...STRONG
PVA...AND GOOD MID LEVEL OMEGA.

IN WAKE OF FRONT HIGH PRESURE WILL OVERSPREAD REGION BUT WILL EXIT
TO THE EAST RATHER QUICKLY IN FAST FLOW. ON FRIDAY COMBINATION OF
RETURN FLOW OF MOISTURE AND APPROACHING SHORT WAVE TO PRODUCE
SCATTERED SHOWERS AND THUNDERSTORMS OVER THE REGION WITH THE BEST
CHANCES BEING OVER THE SOUTHERN AND EASTERN SECTIONS. THE SLOW
MOVING NATURE OF THIS NEXT SYSTEM SHOULD PROVIDE THE NECESSARY
INGREDIENTS FOR PRECIP THROUGH SUNDAY. BY MONDAY THE FRONT ASSOC
WITH THE PREVIOUSLY MENTIONED SYSTEM WILL HAVE MOVED TO THE EAST SO
DRY AND COOLER CONDITIONS EXPECTED ON MONDAY.

WILL NOT STRAY TOO FAR FROM MODEL TEMP GUIDANCE.

.PAH...SVR TSTM WATCH #743 IN EFFECT TIL 7 PM CDT FOR ALL OF SW IN
EXCEPT WARRICK AND SPENCER COUNTIES AND PERRY...JEFFERSON...FRANKLIN
...WAYNE...HAMILTON...EDWARDS...WABASH...AND WHITE IN ILLINOIS.

PACKETT

In the hours before

Special weather statement, Sep 20, 11:49 AM CDT, 4 hours 48 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-202000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1149 AM CDT WED SEP 20 2000

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT...

A COLD FRONT WILL SWEEP THROUGH THE REGION LATE THIS AFTERNOON AND
TONIGHT. EXPECT THIS FRONT TO BE THE FOCUS FOR SCATTERED STORMS
ACROSS THE LOWER OHIO AND MIDDLE MISSISSIPPI RIVER VALLEYS. STRONG
LOW LEVEL WINDS AND A HUMID AIR MASS WILL HELP TO STRENGTHEN ANY
STORMS THAT DO DEVELOP.

THE MOST FAVORABLE AREAS FOR STORM DEVELOPMENT WILL BE EAST OF THE
LAND BETWEEN THE LAKES RECREATION AREA AND SOUTH OF THE OHIO RIVER.
THAT'S WHERE THE MOST UNSTABLE AIR AND STRONGEST WINDS ARE LOCATED.

THE MAIN SEVERE THREAT WILL BE DAMAGING WINDS. ANY STORMS THAT
DEVELOP WILL MOVE NORTHEAST AT 30 MPH.

SPOTTER ACTIVATION IS POSSIBLE ACROSS THIS AFTERNOON AND TONIGHT.

PGW
Special weather statement, Sep 20, 2:54 PM CDT, 1 hour 43 minutes before
MOZ076-086-087-100-109-110-202100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
254 PM CDT WED SEP 20 2000

...STRONG THUNDERSTORMS IN SOUTHEAST MISSOURI...

AT 250 PM CDT...A LINE OF STRONG STORMS EXTENDED FROM NEAR PERRYVILLE
TO NORTHERN BOLLINGER COUNTY TO GREENVILLE MISSOURI.

THE STRONGEST STORM WAS MOVING THROUGH NORTHERN BOLLINGER COUNTY...AT
40 MPH.

BY 400 PM CDT...THE LINE OF STORMS WILL HAVE MOVED TO CAPE GIRARDEAU
TO DEXTER MISSOURI. THE STRONGEST STORM WILL BE NEAR PERRYVILLE
MISSOURI. ANTICIPATE BRIEF HEAVY RAINS AND ISOLATED WIND GUSTS TO 50
MPH WITH THESE STORMS.
Local storm report, Sep 20, 4:00 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT WED SEP 20 2000

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0330 PM    CAPE GIRARDEAU            MO   WIND DAMAGE
09/20/00   CAPE GIRARDEAU                 POWER LINES AND TREE LIMBS
                                          DOWN

RJP
Special weather statement, Sep 20, 4:06 PM CDT, 31 minutes before
ILZ088-092-093-202150-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
406 PM CDT WED SEP 20 2000

...STRONG THUNDERSTORM WILL PASS JUST NORTH OF CAIRO ILLINOIS...

AT 400 PM...A STRONG THUNDERSTORM WAS LOCATED OVER CAPE GIRARDEAU
MISSOURI. THIS STORM WAS MOVING EAST AT 50 MPH.

THE STORM WILL REACH INTERSTATE 57 NEAR ULLIN BETWEEN 420 AND 440
PM. ULLIN IS ABOUT 20 MILES EAST OF CAPE GIRARDEAU. THIS STORM WILL
CONTAIN VERY HEAVY RAIN...UP TO ONE INCH IN 45 MINUTES...AND GUSTY
WINDS TO 45 MPH.

YORK
Special weather statement, Sep 20, 4:35 PM CDT, 2 minutes before
KYZ001>008-010-014-015-MOZ112-114-202220-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
435 PM CDT WED SEP 20 2000

...STRONG THUNDERSTORM WINDS WILL AFFECT THE OHIO RIVER COUNTIES...

AT 430 PM...THE LEADING EDGE OF STRONG WINDS EXTENDED FROM NEAR
HARDIN ILLINOIS...SOUTHWEST ACROSS THE PADUCAH AREA...TO NORTHWEST
OF NEW MADRID MISSOURI. THE ACTUAL STORMS WERE FROM SIKESTON
MISSOURI NORTHEAST INTO SOUTHERN ILLINOIS.

THE STRONG WINDS WILL AFFECT AREAS FROM MARION KENTUCKY...THROUGH
REIDLAND AND CALVERT CITY...TO NEW MADRID BY 515 PM. WINDS WILL
GUST UP TO 50 MPH...WHICH COULD BRING DOWN SOME TREE LIMBS. THE
GUSTY WINDS WILL BE FOLLOWED BY AN INCREASE OF THU8NDERSTORM ACTIVITY.

MOVE INDOORS TO A PLACE OF SAFETY UNTIL THE STORMS PASS.

YORK

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 4:37 PM CDTSevere Thunderstorm WarningPAHHenderson38 min
Sep 20, 4:41 PM CDTSevere Thunderstorm WarningPAHCrittenden, Livingston49 min
Sep 20, 5:24 PM CDTSevere Thunderstorm WarningPAHLivingston, Lyon, Marshall51 min
Sep 20, 5:24 PM CDTSevere Thunderstorm WarningPAHCrittenden, Webster51 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.